Alert archive / Indiana / Special Weather Statements in 2021

Special Weather Statement, NWS Northern Indiana

June 26, 2021Elkhart County, Indiana

NWS Northern Indiana issued this special weather statement at Jun 26, 2021, 1:28 AM EDT for Elkhart County, Indiana. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2021, 1:28 AM EDT (05:28 UTC)
Expired
Jun 26, 2021, 2:00 AM EDT
In force
32 min
Issued by
NWS Northern Indiana

County Elkhart County, IN

The radar

The Northern Indiana radar (KIWX), 23 km from the middle of the area, began a volume at 05:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 1:28 AM EDTTSTM WND DMG1 Nnw Nappanee, INSEVERAL TREE LIMBS WERE BLOWN DOWN WITH SOME DAMAGE TO THE SIDE OF A RESIDENCE FROM THE TREE LIMBS. ALSO TREE DAMAGE AT THE MCCORMICK CREEK GOLF COURSE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 5.5 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2021-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 289 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2021-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 217 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
289 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
610 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
217 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

749 
WWUS83 KIWX 260528
SPSIWX

Special Weather Statement
National Weather Service Northern Indiana
128 AM EDT Sat Jun 26 2021

INZ005-260600-
Elkhart-
128 AM EDT Sat Jun 26 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ELKHART COUNTY...

At 128 AM EDT, a strong thunderstorm was located over Nappanee,
moving northeast at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Goshen, Nappanee, Dunlap, Wakarusa, New Paris, Locke, Southwest,
Foraker and Waterford Mills.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4153 8574 4144 8593 4144 8598 4148 8605
      4162 8589
TIME...MOT...LOC 0528Z 221DEG 18KT 4145 8598 

$$

HAIL...0.25
WIND...40MPH

NWS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Jun 26, 12:58 AM EDT, 30 minutes earlier.

Area forecast discussion, Jun 26, 12:58 AM EDT, 30 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
1258 AM EDT Sat Jun 26 2021

.SYNOPSIS...
Issued at 249 PM EDT Fri Jun 25 2021

Moderate to heavy rain and isolated strong to severe thunderstorms
will continue at times through the weekend and into next week. A
Flash Flood Watch remains in effect west of I-69 where heavy rain
has already fallen and more heavy rain is expected tonight. There is
a moderate swim risk for Lake Michigan beaches along the Berrien
County, Michigan shoreline today and Saturday. Breaking waves and
currents are expected.

&&

.UPDATE...(This evening)
Issued at 710 PM EDT Fri Jun 25 2021

Evening vis imagery along with sfc ob trends indicate robust
destabilization ongoing where late day sunshine has materialized. In
addition outflow boundary from morning storms was located from ern
IL into wrn IN with aggravated cumulus clouds noted. Moisture rich
boundary layer exhibits low LCL heights and in combination with
increasing mixed layer CAPE suggests robust storms likely to fire
over sw zones towards sunset. Shear, especially in the 0-2km layer
suggests a brief tornado threat for a time invof nwd mixing outflow
besides a damaging wind risk with deeper/moisture laden updrafts.

Evolution of this convection through this evening is likely to train
and presents a heavy rain/flood risk near a MCY to ASW line in the
least.

&&

.SHORT TERM...(This Evening through Saturday)
Issued at 249 PM EDT Fri Jun 25 2021

Showers continue this afternoon with a surface low moving into
southern lower Michigan with a psuedo-warm front extending south
through northern Indiana, and a quasi-cold front draping back
westward across northern Illinois. Between these two fronts there
has been some clearing with diminished convective activity. To the
south, behind the warm front, the theta-e ridge is starting to
nose up into the area, increasing instability. This zone should
become coincident with the low-level jet as it increases over
northeast Indiana and northwest Ohio this afternoon and evening.
Should there be enough clearing in this area to provide sufficient
destabilization, isolated supercells or sustained multicells
capable of producing a tornado or damaging downbursts. Even though
MLCAPE is currently marginal at only around 500 J/kg, it is
projected to increase, effective shear is very favorable at 40 to
45 kts, and effective helicity is above 200 m2/s2. SPC has
therefore added this region into a slight risk for severe storms.

Later this evening another shortwave will move up from the
southwest, bringing more heavy rain, especially west of I-69. High
pressure will push up from the southeast on Saturday, and the axis
of heavy rain should lift somewhat to the northwest, but will
still impact northwest Indiana and southwest Michigan.

Have extended the Flash Flood Warning a bit farther northeast to
account for forecast guidance. Have also extended the watch in
time through Sunday morning. As far as river flooding concerns go,
as of now, several rivers are forecast to reach at least action
stage on Saturday, but major flooding is not anticipated.

&&

.LONG TERM...(Saturday Night through Friday)
Issued at 249 PM EDT Fri Jun 25 2021

A moist baroclinic zone will remain stalled over the area through
much of the long term period with upper troughing to the northwest
and high pressure to the east. Convection may die down some on
Saturday night, with most activity expected to the northwest with
the high pressure ridge still pushing up from the southeast.
Convection should increase again though on Sunday afternoon with
diurnal heating. A similar pattern will follow for Sunday night
and Monday. Gulf moisture will then continue to advect into the
region through the end of the week with persistent southwesterly
flow both at the surface and aloft. This will keep precipitable
water values generally at or above 1.5 inches, which is around 150
percent above normal. Therefore, expect diurnally enhanced
showers and thunderstorms each day.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday Night)
Issued at 1258 AM EDT Sat Jun 26 2021

Storms will lift across the KSBN terminal near term with ern IL line
segment perhaps carrying through the KFWA terminal should it persist
and push that far east. Most CAM solutions would argue against it as
its aligned with deep swrly flow. Will defer a mention at the moment
in favor of a VCSH mention. Otherwise showers invof KSBN expected to
gradually wane after daybreak. Thereafter gusty sw flow expected to
develop by later morning Saturday ahead of next upstream sfc wave
deepening across IA. This will likely bring another round of
shower/storms to the terminals Sat evening.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Flash Flood Watch through Sunday morning for INZ003>008-012>016-
     020-022-023.

MI...Flash Flood Watch through Sunday morning for MIZ077>080.

OH...NONE.
LM...NONE.
&&

SYNOPSIS...Cobb
UPDATE...T
SHORT TERM...Cobb
LONG TERM...Cobb
AVIATION...T

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 25, 3:37 PM EDT, 9 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
337 PM EDT Fri Jun 25 2021

INZ003>008-012>016-020-022-023-MIZ078>080-261945-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-White-Cass IN-Miami-Cass MI-
St. Joseph MI-Branch-
337 PM EDT Fri Jun 25 2021 /237 PM CDT Fri Jun 25 2021/

...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Thunderstorms with gusty winds and heavy rain are expected today and
tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Additional rounds of rain and thunderstorms are possible late
Saturday into early next week. Periods of heavy rainfall could
result in flooding of poor drainage areas and cause rises on area
rivers. Strong gusty winds are also possible with the storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ009-017-018-024>027-032>034-MIZ081-OHZ001-002-004-005-015-016-024-
025-261945-
De Kalb-Whitley-Allen IN-Wabash-Huntington-Wells-Adams-Grant-
Blackford-Jay-Hillsdale-Williams-Fulton OH-Defiance-Henry-Paulding-
Putnam-Van Wert-Allen OH-
337 PM EDT Fri Jun 25 2021

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Thunderstorms with gusty winds and heavy rain are expected today and
tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Additional thunderstorms are possible at times through early next
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MIZ077-261945-
Berrien-
337 PM EDT Fri Jun 25 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...

This Hazardous Weather Outlook is for southwest Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Thunderstorms with gusty winds and heavy rain are expected today and
tonight.

There is a moderate swim risk on Lake Michigan beaches.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Additional rounds of rain and thunderstorms are possible late
Saturday into early next week. Periods of heavy rainfall could
result in flooding of poor drainage areas and cause rises on area
rivers. Strong gusty winds are also possible with the storms.

There is a moderate swim risk on Lake Michigan beaches through the
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-261945-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
337 PM EDT Fri Jun 25 2021

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Thunderstorms are expected today with locally higher winds and waves
possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a chance for thunderstorms with gusty winds at times from
Saturday into the middle of next week. The storms will pose a threat
to small craft.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 25, 11:58 PM EDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1158 PM EDT Fri Jun 25 2021

INZ016-260430-
Kosciusko-
1158 PM EDT Fri Jun 25 2021

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL KOSCIUSKO COUNTY...

At 1157 PM EDT, a strong thunderstorm was located over Mentone, or 8
miles southwest of Warsaw, moving northeast at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Warsaw, Winona Lake, Mentone, Burket, Monoquet, Hoffman Lake, Atwood,
Clunette and Palestine.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4117 8605 4120 8606 4135 8591 4124 8579
      4113 8602 4117 8607
TIME...MOT...LOC 0357Z 228DEG 19KT 4118 8600

HAIL...0.25
WIND...40MPH

CR
Local storm report, Jun 26, 12:06 AM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1206 AM EDT SAT JUN 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1149 PM     HEAVY RAIN       4 ESE LEITERS FORD      41.09N 86.32W
06/25/2021  M4.19 INCH       FULTON             IN   MESONET

            4.19 INCH RAINFALL SINCE MIDNIGHT. RAINFALL
            NEARLY 3 INCHES SINCE 10 PM EDT.

&&

SKIP
Local storm report, Jun 26, 12:10 AM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1210 AM EDT SAT JUN 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     FUNNEL CLOUD     2 NNW CONCORD           41.36N 84.96W
06/25/2021                   DE KALB            IN   TRAINED SPOTTER

            VIDEOS AND PICTURE OF ROTATING WALL CLOUD
            WITH TWO FUNNELS. THERE WAS NO TOUCH DOWN
            PER SPOTTER WHO FOLLOWED THE STORM.

0925 PM     FUNNEL CLOUD     3 W GALVESTON           40.58N 86.24W
06/25/2021                   CASS               IN   TRAINED SPOTTER

            ROTATING WALL CLOUD AND FUNNEL CLOUD
            REPORTED BY A SPOTTER (VIDEO AND PICTURES
            SENT IN). NO OBSERVED DAMAGE AS OF THIS
            REPORT.

0942 PM     FUNNEL CLOUD     2 WSW LINCOLN           40.61N 86.24W
06/25/2021                   CASS               IN   TRAINED SPOTTER

            OBSERVER HAS VIDEO OF A ROTATING WALL CLOUD
            AND POSSIBLE FUNNEL CLOUD (THEY ARE LOOKING
            NORTHWEST). CANNOT SEE IF IT WAS TOUCHING
            THE GROUND, BUT OBSERVER DID REPORT THEY SAW
            DUST SWIRLING AND WHAT APPEARED TO BE PIECES
            OF WOOD FROM FOREST (LOCATION OF FOREST IS
            AT 40.612, -86.2471). DAMAGE HAS NOT BEEN
            REPORTED FROM THIS AREA AS OF 12 AM 6/26/21.

&&
Local storm report, Jun 26, 12:11 AM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1211 AM EDT SAT JUN 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HEAVY RAIN       3 WNW WATERFORD MILLS   41.56N 85.88W
06/25/2021  M2.47 INCH       ELKHART            IN   CO-OP OBSERVER

            CO-OP OBSERVER STATION GSNI3 GOSHEN 3 SW.

0505 PM     HEAVY RAIN       1 W NILES               41.83N 86.27W
06/25/2021  M2.38 INCH       BERRIEN            MI   MESONET

            MESONET STATION FW7059 NILES.

&&
Local storm report, Jun 26, 1:15 AM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
115 AM EDT SAT JUN 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 AM     HEAVY RAIN       1 E PLYMOUTH            41.34N 86.29W
06/26/2021  M4.93 INCH       MARSHALL           IN   MESONET

            24 HOUR RAINFALL 4.93, RAINFALL SINCE 1130
            PM EDT 3.79.

&&

SKIP
Special weather statement, Jun 26, 1:28 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
128 AM EDT Sat Jun 26 2021

INZ005-260600-
Elkhart-
128 AM EDT Sat Jun 26 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ELKHART COUNTY...

At 128 AM EDT, a strong thunderstorm was located over Nappanee,
moving northeast at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Goshen, Nappanee, Dunlap, Wakarusa, New Paris, Locke, Southwest,
Foraker and Waterford Mills.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4153 8574 4144 8593 4144 8598 4148 8605
      4162 8589
TIME...MOT...LOC 0528Z 221DEG 18KT 4145 8598

HAIL...0.25
WIND...40MPH

NWS

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 9:17 PM EDTTornado WarningIWXCass28 min
Jun 25, 9:24 PM EDTTornado WarningIWXDeKalb14 min
Jun 25, 9:43 PM EDTTornado WarningIWXCass9 min
Jun 25, 10:37 PM EDTTornado WarningIWXFulton, Pulaski38 min
Jun 25, 10:58 PM EDTAreal Flood AdvisoryIWXFulton, Kosciusko, Pulaski3 hr
Jun 25, 11:52 PM EDTAreal Flood AdvisoryIWXFulton, Kosciusko, Marshall, Starke3 hr
Jun 25, 11:58 PM EDTSpecial Weather StatementIWXKosciusko32 min
Jun 26, 1:24 AM EDTAreal Flood AdvisoryIWXElkhart, Kosciusko, LaPorte, Marshall, Saint Joseph, Starke3 hr
Jun 26, 1:59 AM EDTSpecial Weather StatementIWXElkhart31 min
Jun 26, 10:35 AM EDTRiver Flood WarningIWXElkhart, Saint Joseph70 hr
Jun 26, 10:35 AM EDTRiver Flood WarningIWXLaPorte, Saint Joseph, Starke5 days
Jun 26, 1:36 PM EDTSpecial Marine WarningIWX114 min
Jun 26, 3:26 PM EDTSpecial Marine WarningIWX34 min
Jun 26, 3:58 PM EDTSevere Thunderstorm WarningIWXLaPorte, Starke47 min
Jun 26, 4:09 PM EDTTornado WarningIWXSaint Joseph36 min
Jun 26, 4:38 PM EDTSevere Thunderstorm WarningIWXLaPorte, Saint Joseph24 min
Jun 26, 6:16 PM EDTSpecial Marine WarningIWX95 min
Jun 26, 6:44 PM EDTSevere Thunderstorm WarningIWXLaPorte, Pulaski, Starke61 min
Jun 26, 7:16 PM EDTSevere Thunderstorm WarningIWXLaPorte, Saint Joseph44 min
Jun 26, 7:20 PM EDTSevere Thunderstorm WarningIWXLaPorte, Marshall, Saint Joseph, Starke40 min
Jun 26, 7:31 PM EDTTornado WarningIWXLaPorte, Saint Joseph14 min
Jun 26, 7:49 PM EDTSevere Thunderstorm WarningIWXPulaski, Starke, White41 min
Jun 26, 7:53 PM EDTSevere Thunderstorm WarningIWXElkhart, Saint Joseph52 min
Jun 26, 7:59 PM EDTSpecial Weather StatementIWXElkhart31 min
Jun 25, 9:19 PM EDTSpecial Weather StatementIWXWilliams26 min
Jun 26, 2:29 AM EDTSpecial Weather StatementIWXSaint Joseph61 min
Jun 26, 2:55 AM EDTSpecial Weather StatementIWXSaint Joseph65 min
Jun 26, 3:28 AM EDTSpecial Weather StatementIWXSaint Joseph32 min
Jun 26, 3:16 PM EDTSevere Thunderstorm WarningIWXBerrien32 min
Jun 26, 3:30 PM EDTSpecial Weather StatementIWXBerrien30 min
Jun 26, 4:16 PM EDTSpecial Weather StatementIWXCass29 min
Jun 26, 4:25 PM EDTTornado WarningIWXCass25 min
Jun 26, 4:59 PM EDTTornado WarningIWXCass, Saint Joseph17 min
Jun 26, 5:07 PM EDTSpecial Weather StatementIWXCass23 min

Nearby

Special Weather Statements in Indiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.